Format

Send to

Choose Destination
Congest Heart Fail. 2012 Jul-Aug;18(4):229-33. doi: 10.1111/j.1751-7133.2012.00293.x. Epub 2012 Apr 16.

Phosphodiesterase inhibitors, congestive heart failure, and sudden death: time for re-evaluation.

Author information

1
Department of Internal Medicine/Cardiology, CHF and Heart Transplant, Virginia Commonwealth University Health System, Richmond, VA 23298, USA.

Abstract

A 42-year-old diabetic man was admitted with systolic heart failure and pulmonary hypertension being treated with sildenafil for the previous year. With an increase in creatinine, he experienced 3 episodes of ventricular tachycardia and ventricular fibrillation. Withdrawal of the phosphodiesterase (PDE) inhibitor resulted in no further episodes of dysrhythmias. The basic pharmacology of PDE inhibitors is presented and the use of PDE-3 inhibitors for the treatment of heart failure causing an increase in sudden death is also reviewed. There have been several cases of sudden death associated with sildenafil use and with its increasing use in patients with severe pulmonary hypertension and decompensated heart failure. The authors also reviewed the electrophysiologic effects of PDE-5 inhibitors associated with their use. The crossover between PDE-3 and PDE-5 inhibitors is also discussed and caution is urged when contemplating the use of PDE-5 inhibitors in patients with systolic heart failure and pulmonary hypertension.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center